This message board is available to anyone whose life has been adversely affected by sound (i.e. hyperacusis, tinnitus, recruitment, sound sensitivity, etc.)
The Hyperacusis Network Message Board
Register New Posts
 
 
 


Reply
 
Author Comment
 
gary13

Registered: 03/22/09
Posts: 5
Reply with quote  #1 
Hello,
I have had tinnitus for several years -- a steady ringing in both ears.

I recently had shoulder surgery, and I'm still having considerable pain. My doctor prescribed Vicodin (hydrocodone), and after a few days I noticed that the tinnitus seemed to be getting louder. I did some checking (which I should have done earlier) and found that tinnitus is a common side effect of Vicodin. I'm seriously hoping the tinnitus hasn't permanently increased in volume, as it took me about three years to come to an acceptance of it.

The doctor then prescribed Ultram (tramadol). The packaging makes no mention of tinnitus as a side effect, but an Internet search found many sites that say tramadol does cause tinnitus. So I'm not going to take that one.

Are there any pain medications that do not cause or worsen tinnitus?

Gary
gary13

Registered: 03/22/09
Posts: 5
Reply with quote  #2 

No replies at all? That's disappointing. At any rate, the pharmacist assures me that tinnitus is not a side effect of Vicodin, so I'm proceeding cautiously, taking the smallest dose I can manage on, in case anyone is interested. 

Ebhak

Registered: 07/10/08
Posts: 158
Reply with quote  #3 
Hi Paul,

I can answer this relatively from several perspectives/paradigms.

I do not know what exactly you had the surgery for.
It depends on the injury, if it was necessary or not, I can not say.
As far as pain medicines, both the acetaminophen and the hydrocodone are toxic elements in the vicodin pills.  I am not sure which takes the lead.
Ideally you would use nothing or the least amount possible.
You can look up ototoxicity for medications, generally a good idea before taking anything.  These aren't particularly know for that.
Perhaps getting a perscription to a pure opoiod, such as just hydrocodone or oxycodone, would allow you to not take the acetametaphin.  Or try just acetametaphin.  Really, they are both toxic, at least the opiods are only semi-synthetic, but they do act on the central nervous system.  This is where the tinnitus excacerbation or attenuation may come in, but expect a bit of the opposite upon discontinuation if it has been any considerable amount of time.

Pain is a complex process/sensation and there is much you could do aside from medication to lessen it and your perception of it.  Rest if your body needs it, eat better, breathe, get excercise once the acute phase is over.

The more opiods you take the less sensitive to your bodies natural endorphins/enkephalins you will be.  Acetametaphin is toxic to several organ systems.

Obviously take them in moderation in conjunction with other methods until the pain is bearable, and then try to take it just to sleep at night, titrate, etc.

Hope this helps a bit.

gary13

Registered: 03/22/09
Posts: 5
Reply with quote  #4 
Thanks for the replies. Since you asked, the surgery I had was in deed necessary. I wouldn't have had it otherwise. It was to relieve a painful condition in which the nerves of the rotator cuff were being pinched by a buildup of scar tissue and bone spurs. The surgery involved clearing out the scar tissue and bone spurs and shaving off parts of two bones. I have been told this type of operation always results in strong pain that lingers for a long time. It's impossible for me to sleep without the pain pills. Otherwise I wouldn't take them.

Thanks for your thoughts on the ingredients in the pills. I'll check to see if I can get hydrocodone without acetomenophine.

Gary
cbBen

Registered: 12/16/07
Posts: 1,378
Reply with quote  #5 
Tyolenol is hard on the liver, but I've been told 2000mg/day is safe, plus it sounds as though you won't need it long-term. It is not ototoxic, I believe.
__________________
Please resist the temptation to pick apart my post by quoting it piece by piece.
gary13

Registered: 03/22/09
Posts: 5
Reply with quote  #6 

Thanks. Unfortunately, I keep getting conflicting advice, even from pharmacists. One says Vicodin is fine; another says I should avoid it because acetimenophine is ototoxic. I'm thoroughly confused at this point. Afraid to take anything, yet unable to sleep without pain medication.

DrJ

Registered: 10/28/08
Posts: 222
Reply with quote  #7 
Gary let's be practical here.

Only a few percentage points of drug trials can be potentially categorized as ototoxic, at least the ones that fall under the heading of pain killers.

Chemo therapies and the mycin family are some of the most toxic.

So the risk of taking a few pain killers to ease the discomfort in the surgical area is worth it in my opinion.

Take one, remember that the effect will probably wear off in four to six hours anyway, and see how you feel.

Then you will know better, what to do.

The stress of not sleeping and being in pain which is uncomfortable will probably have a worse effect on your body than the pill.

Dr. J

__________________
Marsha Johnson
janepm

Registered: 08/21/05
Posts: 1,645
Reply with quote  #8 
I agree with Marsha and for the record, vicodin does cause some ear problems but as Dr. Marsha has said, it's temporary, it's better to have some ear discomfort and live through the healing vs. the other.

I say go for it, just don't get used to it all, pain meds are temporary, you don't want to add any more problems to it. Vicadin will allow you to rest and honestly that's what is super important with healing.

__________________
Jane
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

This message board is for informational [Ancora Imparo] and entertainment purposes only. It is not intended to render or act as a substitute for any medical advice. Consult with a qualified physician or hearing professional to obtain the proper medical treatment. MANDATORY BOARD ETTIQUETTE: 1. No discrimination regardless of age, race, religion, political opinion, cultural background, country, language and/or profession. 2. No Flaming (personal attacks) or posts discussing personal attacks are allowed-treat others with respect and kindness. 3. No profanity or use of inappropriate usernames will be tolerated. 4. No advertisements or spamming. Discussions on products or services are encouraged providing you have used them or intend on using them. Participation by professionals is encouraged however this board cannot be utilized to promote and/or solicit one's professional practice. 5. Postings or entire threads discussing or suggesting the intent to end one's life are not allowed. These individuals should call 1-800-784-2433 (US) 1-800-448-3000 (Canada). For outside the US or Canada, these counselors will refer you to an agency in your country. 6. Postings made about the moderating will be deleted. 7. Posting your own or someone else's personal information is prohibited (full names, address, phone number, place of employment). 8. Fabricated word or words that are substituted for clinically accepted medical terms will be deleted or corrected at the discretion of the moderators so that accurate and truthful information is given to visitors and participants of this message board.
Powered by Website Toolbox - Create a Website Forum Hosting, Guestbook Hosting, or Website Chat Room for your website.